Funnel Cloud, Laramie
- When
- August 6, 2:44 PM MST to 2:50 PM MST
- Where
- Laramie County, 10 mi W of Cheyenne
- Reported by
- NWS Employee
- Coordinates
- 41.130, -105.012
A funnel cloud was sighted west of Cheyenne between Happy Jack Road and Horse Creek Road.
Late afternoon thunderstorms produced a funnel cloud west of Cheyenne and large hail in northern Goshen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms produced a funnel cloud west of Cheyenne and large hail in northern Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT TUE AUG 6 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 252 PM MDT TUE AUG 6 2013 CURRENT REGIONAL RADAR MOSAIC OVER WYOMING SHOWS ISOLATED RAIN SHOWERS AND A FEW LIGHTNING STRIKES OVER THE MOUNTAINS AND ADJACENT VALLEYS AND HIGH PLAINS TO AROUND CHEYENNE AND WHEATLAND. ACTIVITY IS MUCH WEAKER COMPARED TO YESTERDAY...AT LEAST SO FAR THIS AFTERNOON. BELIEVE DRIER AIR NEAR THE TOP OF THE BOUNDARY LAYER IS PREVENTING DEEP CONVECTION FROM INITIATING THIS AFTERNOON. FOR TONIGHT...CURRENT WATER VAPOR SATELLITE LOOP SHOWS A POTENT UPPER LEVEL DISTURBANCE MOVING NORTHWARD ACROSS ARIZONA AND INTO UTAH. THIS TRACK OF THIS DISTURBANCE WILL PLAY A SIGNIFICANT ROLE IN AMOUNT AND COVERAGE OF PRECIPITATION OVER THE NEXT FEW DAYS. JET ENERGY ALOFT AND A WEAK LLVL JET ACROSS THE HIGH PLAINS WILL PUSH OVER THE AREA TONIGHT AND WEDNESDAY. WENT WITH HIGHER POP TONIGHT COMPARED TO THIS AFTERNOON DUE TO MODELS INDICATE DECENT 250 TO 300 MB DIVERGENCE AND THE POTENTIAL FOR ELEVATED CONVECTION NEARLY ALL NIGHT AND INTO WEDNESDAY MORNING. THIS WILL SET UP A TRICKY FORECAST FOR WEDNESDAY. ALL MODELS SHOW THE POTENT UPPER LEVEL DISTURBANCE...MOVING SLOWLY NORTHEAST AROUND THE PERIPHERY OF THE UPPER LEVEL HIGH NEAR THE GULF COAST. AS ALREADY STATED...HAVE TO TRACK THIS FEATURE CAREFULLY OVER THE NEXT 24 HOURS WITH SUBTROPICAL MOISTURE IN PLACE AND A FRONTAL BOUNDARY STALLED OVER THE LARAMIE RANGE. PREVIOUS MODEL RUNS WERE TRACKING THIS DISTURBANCE FAR ENOUGH SOUTH SO THAT MOST LOCATIONS ONLY RECEIVED LIGHT TO MODERATE RAINFALL AMOUNTS. THE NEW 12Z MODEL RUNS NOW SHOW THIS DISTURBANCE TRENDING FURTHER NORTH WITH LOCATIONS ALONG I80 EAST OF THE LARAMIE RANGE RECEIVING RESPECTABLE RAINFALL AMOUNTS IN SHOWERS AND TSTORMS THROUGH WEDNESDAY NIGHT. CONTINUED TO INCREASE POP BETWEEN 40 TO 60 PERCENT NEAR THE COLORADO BORDER AND INCREASE QPF AMOUNTS AS WELL. THE UPPER LEVEL DISTURBANCE WILL LINGER AROUND THE HIGH PLAINS OF COLORADO FOR THURSDAY...AND WITH AMPLE INSTABILITY AND MOISTURE...CAN NOT RULE OUT WIDELY SCATTERED OR SCATTERED SHOWERS/TSTORMS THROUGH THURSDAY EVENING AS WELL. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 300 PM MDT TUE AUG 6 2013 NEW 12Z ECMWF RUN...WHICH THE LONG TERM IS MAINLY BASED ON...LIFTS SOME ENERGY NORTH OUT OF COLORADO DURING THE DAY FRIDAY. NAM SHOWING SOMETHING SIMILAR...BUT NOT QUITE AS HEALTHY ON QPF AS THE ECMWF IS SHOWING. WENT AHEAD AND RAISED POPS FOR FRIDAY WITH HIGH CHANCE POPS EAST OF THE LARAMIE RANGE AND LIKELY POPS IN THE MOUNTAINS OUT WEST. STORM MOTIONS FOR FRIDAY FROM NAM SOUNDINGS PRETTY SLOW...GENERALLY UNDER 10KTS...SO DO THINK SOME HEAVY RAINFALL IS POSSIBLE. SHORTWAVE LIFTS NORTH OF THE CWFA BY SATURDAY 18Z WITH SOME DRIER AIR TO THE SOUTHWEST. STILL SHOULD SEE 20 TO 30 PERCENT CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS WITH HIGHEST CHANCES IN THE MOUNTAINS. DRIEST DAY LOOKS TO BE SUNDAY AS THE FRONT THAT ALMOST CONTINUALLY LAYS ALONG THE LARAMIE RANGE PUSHES EAST INTO THE PANHANDLE...ALLOWING DRIER AIR TO FILTER IN ACROSS MUCH OF SOUTHEAST WYOMING. WITH RESIDUAL MOISTURE...DO THINK IT WILL RECYCLE DURING THE AFTERNOON TO GIVE US A LOW CHANCE FOR AFTERNOON SHOWERS. THESE SHOULD END FAIRLY QUICKLY THOUGH AFTER SUNSET. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1057 AM MDT TUE AUG 6 2013 SHOWERS AND THUNDERSTORMS AGAIN FOR THIS AFTERNOON...MAINLY FOR AROUND SOUTHERN WYOMING AND SOUTHERN PANHANDLE. TIMING AND LOCATION A LITTLE DIFFICULT TO DETERMINE...SO CONTINUED THE VCTS WORDING IN TAFS. MAINLY VFR TONIGHT INTO WEDNESDAY. THE EXCEPTION BEING KCYS THAT COULD SEE SOME IFR CEILINGS IN SOUTHEAST WINDS. CONTINUED THESE LOW CEILINGS FOR KCYS NEAR SUNRISE WEDNESDAY. ECMWF PAINTS SOME QPF FOR BOTH MONDAY AND TUESDAY AFTERNOON AS MONSOONAL MOISTURE REMAINS OVER THE AREA...SO KEPT SLIGHT CHANCES GOING EACH DAY. && .FIRE WEATHER... ISSUED AT 152 PM MDT TUE AUG 6 2013 FIRE WEATHER CONCERNS WILL BE MINIMAL THIS WEEK AND MAINLY CONFINED TO PORTIONS OF CARBON COUNTY. DAYTIME RELATIVE HUMIDITY VALUES WILL LOWER INTO THE TEENS OVER LOWER ELEVATIONS OF CARBON COUNTY WITH WESTERLY WINDS AROUND 15 TO 20 KNOTS. WINDS MAY GUST AS HIGH AS 25 KNOTS IN A FEW LOCATIONS ACROSS CARBON COUNTY THIS AFTERNOON...BUT DO NOT EXPECTED WIDESPREAD CRITICAL CONDITIONS TO DEVELOP. OTHERWISE...SUBTROPICAL MOISTURE WILL REMAIN IN PLACE RESULTING IN HIGH HUMIDITIES ALONG AND EAST OF THE LARAMIE RANGE INCLUDING WESTERN NEBRASKA...IN ADDITION TO ISOLATED TO SCATTERED SHOWERS EXPECTED THROUGH MUCH OF THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...CLAYCOMB AVIATION...CLAYCOMB FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 432 AM MDT TUE AUG 6 2013 NEZ002-003-019>021-054-055-095-096-WYZ101>119-071045- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 432 AM MDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
The national radar mosaic for the moment the first event began.
1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was sighted west of Cheyenne between Happy Jack Road and Horse Creek Road.
Quarter to half dollar size hail was reported south of Jay Em.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466621, 466622.